Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

Vessiot structure for manifolds of $(p,q)$-hyperbolic type: Darboux integrability and symmetry


Author: Peter J. Vassiliou
Journal: Trans. Amer. Math. Soc. 353 (2001), 1705-1739
MSC (2000): Primary 58D27, 58J45, 58J70; Secondary 35L70
Published electronically: December 18, 2000
MathSciNet review: 1813593
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract:

It is well known that if a scalar second order hyperbolic partial differential equation in two independent variables is Darboux integrable, then its local Cauchy problem may be solved by ordinary differential equations. In addition, such an equation has infinitely many non-trivial conservation laws. Moreover, Darboux integrable equations have properties in common with infinite dimensional completely integrable systems.

In this paper we employ a geometric object intrinsically associated with any hyperbolic partial differential equation, its hyperbolic structure, to study the Darboux integrability of the class $E$ of semilinear second order hyperbolic partial differential equations in one dependent and two independent variables. It is shown that the problem of classifying the Darboux integrable equations in $E$ contains, as a subproblem, that of classifying the manifolds of $(p,q)$-hyperbolic type of rank 4 and dimension $2k+3$, $k\ge2$; $p=2,q\ge 2$.

In turn, it is shown that the problem of classifying these manifolds in the two (lowest) cases $(p,q)=(2,2),(2,3)$ contains, as a subproblem, the classification problem for Lie groups. This generalizes classical results of E. Vessiot.

The main result is that if an equation in $E$ is (2,2)- or (2,3)-Darboux integrable on the $k$-jets, $k\ge 2$, then its intrinsic hyperbolic structure admits a Lie group of symmetries of dimension $2k-1$ or $2k-2$, respectively. It follows that part of the moduli space for the Darboux integrable equations in $E$ is determined by isomorphism classes of Lie groups.

The Lie group in question is the group of automorphisms of the characteristic systems of the given equation which leaves invariant the foliation induced by the characteristic (or, Riemann) invariants of the equation, the tangential characteristic symmetries. The isomorphism class of the tangential characteristic symmetries is a contact invariant of the corresponding Darboux integrable partial differential equation.


References [Enhancements On Off] (What's this?)

  • [AK] Ian M. Anderson and Niky Kamran, The variational bicomplex for hyperbolic second-order scalar partial differential equations in the plane, Duke Math. J. 87 (1997), no. 2, 265–319. MR 1443529, 10.1215/S0012-7094-97-08711-1
  • [AKO] Ian M. Anderson, Niky Kamran, and Peter J. Olver, Internal, external, and generalized symmetries, Adv. Math. 100 (1993), no. 1, 53–100. MR 1224527, 10.1006/aima.1993.1029
  • [B] Robert L. Bryant, An introduction to Lie groups and symplectic geometry, Geometry and quantum field theory (Park City, UT, 1991) IAS/Park City Math. Ser., vol. 1, Amer. Math. Soc., Providence, RI, 1995, pp. 5–181. MR 1338391
  • [BH] Robert L. Bryant and Lucas Hsu, Rigidity of integral curves of rank 2 distributions, Invent. Math. 114 (1993), no. 2, 435–461. MR 1240644, 10.1007/BF01232676
  • [BGH] R. Bryant, P. Griffiths, and L. Hsu, Hyperbolic exterior differential systems and their conservation laws. I, Selecta Math. (N.S.) 1 (1995), no. 1, 21–112. MR 1327228, 10.1007/BF01614073
    R. Bryant, P. Griffiths, and L. Hsu, Hyperbolic exterior differential systems and their conservation laws. II, Selecta Math. (N.S.) 1 (1995), no. 2, 265–323. MR 1354599, 10.1007/BF01671567
  • [BC3G] R. L. Bryant, S. S. Chern, R. B. Gardner, H. L. Goldschmidt, and P. A. Griffiths, Exterior differential systems, Mathematical Sciences Research Institute Publications, vol. 18, Springer-Verlag, New York, 1991. MR 1083148
  • [Ca] É. Cartan, Les systèmes de Pfaff á cinq variables et les équations aux dérivées partielles du seconde ordre, Ann. Sci. École Norm. (3) 27 (1910), 109-192.
  • [CH] R. Courant and D. Hilbert, Methods of mathematical physics. Vol. II: Partial differential equations, (Vol. II by R. Courant.), Interscience Publishers (a division of John Wiley & Sons), New York-Lon don, 1962. MR 0140802
  • [Ga] Robert B. Gardner, A differential geometric generalization of characteristics, Comm. Pure Appl. Math. 22 (1969), 597–626. MR 0255958
  • [GK] R. B. Gardner and N. Kamran, Characteristics and the geometry of hyperbolic equations in the plane, J. Differential Equations 104 (1993), no. 1, 60–116. MR 1224122, 10.1006/jdeq.1993.1064
  • [Go96] E. Goursat, Leçons sur l'intégration des équations aux dérivées partielles du second order á deux variables indépendent, Tome 1, Hermann, Paris, 1896.
  • [Go99] E. Goursat, Recherches sur quelques équation aux dérivées partielles du second ordre, Ann. Fac. Toulouse $2^e$ serie (1899), 31-68, 439-464.
  • [HsK] L. Hsu and N. Kamran, Classification of second-order ordinary differential equations admitting Lie groups of fibre-preserving point symmetries, Proc. London Math. Soc. (3) 58 (1989), no. 2, 387–416. MR 977483, 10.1112/plms/s3-58.2.387
  • [JA] Martin Juráš and Ian M. Anderson, Generalized Laplace invariants and the method of Darboux, Duke Math. J. 89 (1997), no. 2, 351–375. MR 1460626, 10.1215/S0012-7094-97-08916-X
  • [K] Niky Kamran, Contributions to the study of the equivalence problem of Élie Cartan and its applications to partial and ordinary differential equations, Acad. Roy. Belg. Cl. Sci. Mém. Collect. 8^{𝑜} (2) 45 (1989), no. 7, 122 (English, with French summary). MR 1103404
  • [KV] I. S. Krasil'shchik and A. M. Vinogradov (Eds.), Symmetries and Conservation Laws for Differential Equations of Mathematical Physics, Translations of Mathematical Monographs, Vol. 182, Amer. Math. Soc. 1999. CMP 99:08
  • [Lie] S. Lie, Diskussion der differential gleichung $s=F(z)$, Archiv. für Math. Bd. VI Heft 2 (1881), 112-124.
  • [Ne] Alan C. Newell, Solitons in mathematics and physics, CBMS-NSF Regional Conference Series in Applied Mathematics, vol. 48, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 1985. MR 847245
  • [Pa] Richard S. Palais, The symmetries of solitons, Bull. Amer. Math. Soc. (N.S.) 34 (1997), no. 4, 339–403. MR 1462745, 10.1090/S0273-0979-97-00732-5
  • [Sh] R. W. Sharpe, Differential geometry, Graduate Texts in Mathematics, vol. 166, Springer-Verlag, New York, 1997. Cartan’s generalization of Klein’s Erlangen program; With a foreword by S. S. Chern. MR 1453120
  • [Va90] P. J. Vassiliou, Equivalence of vector field systems, Bull. Austral. Math. Soc. 42 (2) (1990), 215--229.
  • [Va94] P. J. Vassiliou, On some geometry associated with a generalised Toda lattice, Bull. Austral. Math. Soc. 49 (1994), no. 3, 439–462. MR 1274524, 10.1017/S0004972700016555
  • [Va99] P. J. Vassiliou, Intrinsic geometry of systems of first order partial differential equations, School of Mathematics and Statistics, University of Canberra, 1999, preprint.
  • [Vess24] E. Vessiot, Sur une théorie nouvelles des problèmes généraux d'intégration, Bull. Soc. Math. Fr. 52 (1924), 336-395.
  • [Vess36] E. Vessiot, Sur les faisceaux de transformations infinitésimales associées aux équations aux dérivées partielles du second ordre, $F(x,y,z,p,q,r,s,t)=0$, J. Math. Pures Appl. 25 (1936), 301-320.
  • [Vess39] E. Vessiot, Sur les équations aux dérivées partielles du second ordre, $F(x,y,z,p,q,r,s,t) =0$, intégrables par la methode de Darboux, J. Math. Pure Appl. 18 (9), 1-61.
  • [Vess42] E. Vessiot, Sur les équations aux dérivées partielles du second ordre, $F(x,y,z,p,q,r,s,t) =0$, intégrables par la methode de Darboux (suite), J. Math. Pure Appl. 21 (9) (1942), 1-66. MR 5:679

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 58D27, 58J45, 58J70, 35L70

Retrieve articles in all journals with MSC (2000): 58D27, 58J45, 58J70, 35L70


Additional Information

Peter J. Vassiliou
Affiliation: School of Mathematics and Statistics, University of Canberra, Canberra ACT, Australia, 2601
Email: pierre@ise.canberra.edu.au

DOI: https://doi.org/10.1090/S0002-9947-00-02670-2
Received by editor(s): November 17, 1998
Received by editor(s) in revised form: December 16, 1999
Published electronically: December 18, 2000
Article copyright: © Copyright 2000 American Mathematical Society